The Risk of Ischemic Cardio- and Cerebrovascular Events Associated with Oxycodone–Naloxone and Other Extended-Release High-Potency Opioids: A Nested Case–Control Study
- First Online:
- Cite this article as:
- Jobski, K., Kollhorst, B., Garbe, E. et al. Drug Saf (2017) 40: 505. doi:10.1007/s40264-017-0511-8
- 98 Downloads
In Germany, an extended-release (ER) combination of the high-potency opioid (HPO) oxycodone and the antagonist naloxone was approved in 2006. In recent years, the cardio- and cerebrovascular safety of opioid antagonists and of opioids themselves has been discussed.
The objective of this study was to estimate the risk of major ischemic cardio- and cerebrovascular events in patients receiving ER oxycodone–naloxone compared with those receiving other ER HPOs.
We used the German Pharmacoepidemiological Research Database (GePaRD) to conduct a nested case–control study (2006–2011) within a cohort of ER HPO users. Cases were defined as patients hospitalized for acute myocardial infarction (MI) or ischemic stroke (IS). For each case, up to ten controls were selected by risk-set sampling. Using conditional logistic regression, confounder-adjusted odds ratios (aORs) and 95% confidence intervals (CIs) were obtained for the risk of MI/IS associated with (1) current HPO treatment, (2) recent discontinuation, or (3) recent switch of HPO therapy compared with past treatment.
In 309,936 ER HPO users, 12,384 MI/IS events were detected, resulting in a crude incidence rate of 19.48 (95% CI 19.14–19.82) per 1000 person years. A small but significantly elevated aOR was found for morphine (1.12; 95% CI 1.04–1.22) but not for oxycodone–naloxone. Recent discontinuation and recent switch of any ER HPO also had a significant impact on the outcome (aOR 1.12; 95% CI 1.04–1.21 and 1.25; 95% CI 1.03–1.52, respectively).
Our study does not indicate an association between oxycodone–naloxone and ischemic cardio- or cerebrovascular events. However, our findings do suggest that every change in ER HPO therapy should be conducted with caution.